Klonopin is the brand name for clonazepam, a potent benzodiazepine medication prescribed to treat panic disorder, seizure disorders like epilepsy, alcohol withdrawal conditions like delirium tremens, and some sleep issues. Like other benzodiazepine medications, Klonopin acts to adjust the amount of the neurotransmitter gamma-aminobutyric acid (GABA) in the brain, which helps to slow down the uptake of this neurotransmitter into receptors and calm the panic response. This reduces seizures and panic attacks, and helps to calm the individual.

When Klonopin is prescribed for seizure disorders, the prescription may last for months or years; however, when the medication is prescribed to treat other disorders like anxiety or insomnia, it is only prescribed on a short-term basis. When a person takes benzodiazepines for more than two weeks, they can develop a physical dependence on the drug, even when taken as prescribed.

Klonopin is also a very habit-forming medication, which means many people struggle with addiction to benzodiazepines in part due to Klonopin prescriptions. This is a short-acting benzodiazepine, which typically begins working within 20-60 minutes after the person ingests their regular dose. Short-acting medications generally have a higher potential for abuse since their effects are almost immediate.

The Signs of a Klonopin Overdose

Klonopin Abuse

Overdose is not the only aspect of Klonopin addiction that can be dangerous. Klonopin intoxication is similar to being drunk, and it can increase a person’s risk of physical harm through car accidents, falls, and fractures. Klonopin and other benzodiazepines have contributed to the increased risk of prescription drug addiction and overdose, sometimes referred to as a “shadow epidemic” compared to the nationally publicized epidemic of opioid addiction and overdose.

-Back to Top-

Symptoms of Klonopin Overdose

Alone, benzodiazepines have a low risk of toxicity or overdose. However, these medications often enhance the effects of other medications, especially central nervous system (CNS) depressants. Opioids and alcohol are often found when a person experiences an overdose involving benzodiazepines like Klonopin.

As more people struggle with substance abuse and the prescription drug addiction epidemic continues to grow, Klonopin and other benzodiazepines have been involved in riskier prescribing practices as well as riskier use among those with prescriptions. The Centers for Disease Control (CDC) notes that overdoses from benzodiazepines like Klonopin occurred in about 0.58 of every 100,000 people in 1999; that number rose to 3.07 out of 100,000 people in 2013. In fact, the CDC noted that, as of 2013, Klonopin and other benzodiazepines were involved in 30 percent of overdose deaths. The National Institute on Drug Abuse (NIDA) noted that, between 2001 and 2014, there was a fivefold increase in overdoses involving benzodiazepines, such as Klonopin.

While there is a low risk of overdose, it is possible to overdose on Klonopin. Symptoms of Klonopin overdose include:

  • Dizziness
  • Confusion
  • Fatigue or drowsiness
  • Blurred vision or changes in vision
  • Stumbling or loss of motor control
  • Slurred speech or acting “drunk”
  • Unresponsiveness while in a stupor or unconscious
  • Agitation, aggression, or mood swings
  • Anxiety or panic attacks
  • Rapid eye movements (nystagmus)
  • Hallucinations
  • Ataxia (loss of full control of body movements)
  • Physical weakness
  • Amnesia
  • Hypotonia (loss of muscle mass)
  • Impaired cognition
  • Altered mental state
  • Low blood pressure
  • Reduced breathing
  • Coma

If a person exhibits any symptoms of overdose, it is very important to call 911 immediately. Emergency medical responders may use flumazenil as a method to reverse the overdose, but this is not as common as naloxone for opioid overdoses; it also does not work well when the person has combined drugs, such as alcohol and Klonopin. Once an ambulance arrives, the person will go to the hospital until the overdose has been treated and stopped, and the individual has been stabilized. If the person took multiple intoxicating substances with Klonopin, they are more likely to suffer more serious outcomes, including longer-term hospitalization, lasting physical harm, or a stay in intensive care.

-Back to Top-

Combining Klonopin and Other Drugs

The Substance Abuse and Mental Health Services Administration (SAMHSA) noted that about 32 percent of emergency room visits from benzodiazepine overdose involved serious outcomes, including a longer admission or death. Although benzodiazepines are rarely dangerous on their own, when mixed with other chemicals like alcohol or prescription drugs, they can be deadly. Statistically, people who take Klonopin or other benzodiazepines, even as a prescription, are twice as likely to die compared to those who do not have a benzodiazepine prescription.

Combining Klonopin and Other Drugs

In overdoses in which the person was admitted for treatment through the emergency room, the combination of benzodiazepines like Klonopin with either opioid drugs or alcohol increased risks of serious outcomes 44 percent. When alcohol, narcotics, and Klonopin or other benzodiazepines were combined together, the potential for a serious outcome increased 50 percent.

Older patients are more at risk of serious outcomes involving benzodiazepine prescriptions, including Klonopin. This is, in part, due to age; however, it is also due to the combination of Klonopin with other prescription medications, as well as alcohol.

-Back to Top-

Prevent Klonopin Overdose

People who struggle with Klonopin addiction need to get help immediately before they suffer an overdose. Medically supervised detox, along with a rehabilitation program, is the best path to overcoming the addiction. Detox helps the person end their physical dependence on the drug, and a tapering approach is generally involved with Klonopin withdrawal. A rehabilitation program uses a combination of individual, group, family, and complementary therapies to help the person understand the root causes of their addiction. With help, they then develop coping mechanisms to deal with stress, triggers, or cravings.

-Back to Top-